Rosiglitazone decreases fasting plasma peptide YY(3-36) in type 2 diabetic women: a possible role in weight gain?
Author(s): Berberoglu Z, Yazici AC, Bayraktar N, Demirag NG
Affiliation(s): Department of Endocrinology and Metabolism, Turkiye Yuksek Ihtisas Education and Research Hospital, Kizilay sokak, 06100, Sihhiye, Ankara, Turkey, email@example.com.
Publication date & source: 2011-11-19, Acta Diabetol., [Epub ahead of print]
Rosiglitazone often results in weight gain. We hypothesized that rosiglitazone may modulate circulating levels of ghrelin and peptide YY(3-36) and this modulation may be related to weight-gaining effect of this agent. This study was designed as an open-label, randomized, controlled trial of 3-month duration. Women with newly diagnosed type 2 diabetes were studied. Twenty-eight of the 55 eligible participants were randomly assigned to receive rosiglitazone (4 mg/d). Twenty-seven patients with diabetes matched for age and body mass index served as controls on diet alone. We evaluated the effects of 3 months of rosiglitazone treatment on fasting peptide YY(3-36) and ghrelin levels, and anthropometric measurements. The 3-month administration of rosiglitazone reduced fasting plasma peptide YY(3-36) levels by 25%, the between-group difference was statistically significant. No effect of this thiazolidinedione compound on fasting ghrelin concentrations was observed at the end of study. The ghrelin/body mass index ratio also did not change significantly after treatment. Seventy-five percent of the women with diabetes complained of increased hunger at the end of study. Nevertheless, all subjects exhibited a decrease in fasting PYY levels after 3 months of rosiglitazone therapy, irrespective of the levels of hunger. There was no significant correlation between changes in peptide YY(3-36) and those in anthropometric parameters and insulin sensitivity at the end of the study. Rosiglitazone-induced decrease in fasting peptide YY(3-36) levels may in part contribute to orexigenic and weight-gaining effect of this thiazolidinedione derivative.